What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 12:33 PM EST, 24 minutes earlier.
Area forecast discussion, Jul 17, 12:33 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
133 PM EDT Sun Jul 17 2022
.SYNOPSIS...
Low pressure will drift northeast into the Ohio Valley through tonight,
bringing a cold front closer to the region by late Monday.
Showers and thunderstorms are expected each day through Tuesday.
Warmer temperatures arrive for the second half of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 119 PM EDT Sunday...
Showers/storms firing up along/near the Blue Ridge this
afternoon where moisture convergence is higher. More organized
convection resides further west across the Ohio Valley close to
the front and shortwave. For the rest of the afternoon
anticipate the storms over the Blue Ridge area to drift
northeast with scattered storms moving into or developing across
the piedmont. Slow moving storms could produce localized
flooding as pwats are running from 1.3 to 1.7 inches.
The activity further west to make inroads toward our WV counties
by late afternoon/evening, but then weaken after 8 or 9pm.
Most of the night should be fairly quiet but cannot rule out a
few renegade showers/storms.
Better lift arrives Monday ahead of the front so will see an
uptick in coverage at least in the mountains. Cloud cover moving
into area earlier may curtail any severe threat but heavy
rainers likely. The cloud cover may also limit heating so highs
Monday could run several degrees cooler than today, with upper
70s to lower 80s, while the piedmont reaches the mid 80s to
around 90.
Forecast confidence is above average, except average on storm
coverage/location this afternoon.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 110 PM EDT Sunday...
Scattered Storms Possible Into Midweek...
An upper trough will pivot east Monday night into Wednesday night.
An associated front will rotate east Monday into Wednesday. The
combination of lift and moisture created by southerly winds will
generate scattered showers and thunderstorms.
Showers and thunderstorms Monday afternoon will diminish heading
into Monday night with the loss of solar heating. Low temperatures
Monday night will range from the lower 60s in the mountains to
around 70 degrees in the Piedmont. The front slowly moves south
Tuesday into Wednesday. Isolated to scattered showers and
thunderstorms are possible mainly in the southern portions of
Virginia and into portions of North Carolina. High temperatures
Tuesday will vary from the mid 70s in the mountains to around 90
degrees in Piedmont. Low temperatures night will be mild with
readings generally in the 60s. Stronger return flow and building
heights will warm highs Wednesday into the lower 80s in the
mountains to the mid 90s in Piedmont.
Moderate Confidence In The Short Term Forecast.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 110 PM EDT Sunday...
Trough Slide East, Followed By Drier Air...
An upper trough remains over the area Thursday into Friday, then
begins to lift as a ridge of high pressure builds into the Southeast
next weekend. Dry air in the low levels is expected to result in
quieter weather from Friday into Saturday, before another shortwave
provides an opportunity for convection next weekend into early next
week.
Above normal temperatures return into early next week.
Moderate confidence in The Long Term Period.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 115 PM EDT Sunday...
Thunderstorms along/near Blue Ridge will likely impact or will
be close to ROA/BCB til 23z. LYH/DAN may start to see potential
storms after 20z, with BLF-LWB in the 19-00z time frame. Mainly
VFR outside any storms.
Fog will be likely tonight where it rains though cloud cover may
limit this. Still kept LWB at VLIFR late tonight as previous taf
showed.
More coverage of storms tomorrow but for now left out of tafs as
much of this happens around or after the end of the taf valid
period.
Average confidence for ceiling, visibility, wind and the timing
of thunderstorms.
Extended Aviation Discussion...
A cold front Monday will bring good coverage of storms in the
afternoon into evening. Anticipate more sub-VFR after 18z
Monday at least to the west of the Blue Ridge.
Coverage will lessen during Tuesday with mainly VFR
Wednesday will be dry and VFR.
Another cold front will arrive by Thursday to enhance the
coverage of storms. Any terminals that receive rainfall during
this time could also experience patchy fog in the early
mornings.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/WP
Hazardous weather outlook, Jul 17, 4:18 AM EST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
518 AM EDT Sun Jul 17 2022
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043>047-WVZ042>044-
507-508-180930-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
518 AM EDT Sun Jul 17 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms are expected this afternoon through
late this evening. The primary threat is damaging wind.
In addition, storms will contain heavy rainfall rates that may result
in localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The threat for afternoon and evening thunderstorms continues on Monday.
Any of the stronger storms may produce heavy rainfall rates that may
result in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ058-059-180930-
Stokes-Rockingham-Caswell-Yadkin-Halifax-Charlotte-
518 AM EDT Sun Jul 17 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 12:25 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
125 PM EDT Sun Jul 17 2022
VAZ013-171800-
Pulaski VA-
125 PM EDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of
northern Pulaski County through 200 PM EDT...
At 124 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dublin, moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pulaski...
Dublin...
Parrott...
and Fairlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3713 8088 3719 8077 3720 8074 3720 8071
3722 8068 3723 8066 3716 8056 3702 8079
TIME...MOT...LOC 1724Z 221DEG 6KT 3714 8072
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Jul 17, 12:31 PM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
131 PM EDT Sun Jul 17 2022
VAZ018-023-171815-
Botetourt VA-Craig VA-
131 PM EDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of southeastern Craig
and southwestern Botetourt Counties through 215 PM EDT...
At 130 PM EDT, Doppler radar was tracking a strong thunderstorm near
Daleville, or near Catawba, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Troutville...
Fincastle...
Nace...
Daleville...
Lithia...
Blue Ridge...
and Laymantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3759 7977 3744 7974 3742 7977 3740 7981
3738 7979 3738 7977 3737 7979 3736 7994
3741 8006 3742 8007 3742 8009 3751 8009
TIME...MOT...LOC 1730Z 259DEG 9KT 3742 8001
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RABSpecial weather statement, Jul 17, 12:40 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
140 PM EDT Sun Jul 17 2022
VAZ011-013-014-171830-
Giles VA-Pulaski VA-Montgomery VA-
140 PM EDT Sun Jul 17 2022
...Strong thunderstorms will impact portions of northern Pulaski,
eastern Giles and western Montgomery Counties as well as the
City of Radford through 230 PM EDT...
At 139 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eggleston to near Fairlawn to Pulaski.
Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Dublin...
Newport...
and Poplar Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3737 8046 3722 8041 3709 8048 3706 8081
3711 8085 3730 8067
TIME...MOT...LOC 1739Z 240DEG 17KT 3728 8058 3714 8062 3705 8074
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RABSpecial weather statement, Jul 17, 12:48 PM EST, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EDT Sun Jul 17 2022
NCZ002-003-019-171830-
Surry NC-Wilkes NC-Alleghany NC-
148 PM EDT Sun Jul 17 2022
...Strong thunderstorms will impact portions of Alleghany, western
Surry and Wilkes Counties in northwestern North Carolina through 230
PM EDT...
At 147 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galax to Maple Springs. Movement was
southeast at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
Flat Rock...
Sparta...
and Dobson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3604 8115 3624 8148 3626 8146 3628 8141
3629 8141 3629 8137 3637 8136 3637 8132
3636 8128 3637 8125 3639 8124 3640 8127
3645 8127 3657 8111 3655 8049 3624 8086
3624 8087 3622 8087 3603 8110
TIME...MOT...LOC 1747Z 297DEG 37KT 3661 8093 3620 8136
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RABSpecial weather statement, Jul 17, 12:50 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
150 PM EDT Sun Jul 17 2022
VAZ032-171830-
Patrick VA-
150 PM EDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of Patrick County
through 230 PM EDT...
At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo Ridge, or near Stuart, moving southeast at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stuart...
Woolwine...
Patrick Springs...
Penns Store...
Critz...
and Buffalo Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3665 8040 3681 8030 3676 8009 3672 8009
3667 8007 3666 8006 3664 8006 3661 8005
3655 8005
TIME...MOT...LOC 1750Z 296DEG 5KT 3670 8027
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RABLocal storm report, Jul 17, 12:54 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND DMG 2 WSW WYLLIESBURG 36.84N 78.62W
07/16/2022 CHARLOTTE VA 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
WSW WYLLIESBURG. MULTIPLE TREES DOWN ALONG
KINGS CROSS ROAD DUE TO THUNDERSTORM WINS.
0300 PM FLASH FLOOD 2 ENE EVERGREEN 37.31N 78.76W
07/16/2022 APPOMATTOX VA TRAINED SPOTTER
TRAINED SPOTTER REPORTED THAT A TRIBUTARY TO
ROUGH CREEK FLOODED A ROAD ALONG SIDE U.S.
460/RICHMOND HIGHWAY NEAR EVERGREEN. AT
LEAST SIX INCHES OF WATER WAS FLOWING OVER
THE ROAD. IN ADDITION, A GRAVEL ROAD WAS
WASHED OUT IN THE 14400 BLOCK OF RICHMOND
HIGHWAY. AT TWO REPORTS OF RAINFALL
APPROACHING 4 INCHES IN ONE HOUR WERE
RECEIVED FROM THIS GENERAL AREA.
0309 PM TSTM WND DMG 3 ESE CASCADE 36.55N 79.61W
07/16/2022 PITTSYLVANIA VA 911 CALL CENTER
ONE TREE DOWN ALONG BERRY HILL ROAD DUE TO
THUNDERSTORM WINDS.
0318 PM HAIL 1 NNW DANVILLE CITY 36.60N 79.42W
07/16/2022 U0.75 INCH CITY OF DANVILLE VA PUBLIC
DIME SIZE HAIL OBSERVED NEAR OLD MT CROSS
ROAD AND THE DANVILLE MALL. REPORT VIA
MPING.
0321 PM HAIL 1 NNW DANVILLE CITY 36.60N 79.42W
07/16/2022 U1.00 INCH CITY OF DANVILLE VA PUBLIC
QUARTER SIZE HAIL OBSERVED NORTH OF
DANVILLE. REPORT VIA MPING.
0321 PM TSTM WND DMG 2 WNW SAXE 36.94N 78.70W
07/16/2022 CHARLOTTE VA 911 CALL CENTER
ONE TREE DOWN IN THE RANDOLPH AREA DUE TO
THUNDERSTORM WINDS.
0323 PM HAIL DANVILLE CITY 36.59N 79.41W
07/16/2022 U1.00 INCH CITY OF DANVILLE VA PUBLIC
QUARTER SIZE HAIL OBSERVED IN DANVILLE CITY.
REPORT VIA MPING.
0323 PM TSTM WND DMG SAXE 36.93N 78.67W
07/16/2022 CHARLOTTE VA 911 CALL CENTER
ONE TREE DOWN IN THE SAXE AREA DUE TO
THUNDERSTORM WINDS.
0331 PM TSTM WND DMG 1 ENE WESTOVER HILLS 36.61N 79.43W
07/16/2022 PITTSYLVANIA VA 911 CALL CENTER
ONE TREE DOWN ALONG WEST PARKER ROAD DUE TO
THUNDERSTORM WINDS.
0334 PM TSTM WND DMG 3 NE WESTOVER HILLS 36.63N 79.42W
07/16/2022 PITTSYLVANIA VA 911 CALL CENTER
ONE TREE DOWN DUE TO THUNDERSTORM WINDS
ALONG WALNUT CREEK ROAD.
0334 PM TSTM WND DMG ALTON 36.56N 79.00W
07/16/2022 HALIFAX VA 911 CALL CENTER
ONE TREE DOWN ALONG OWEN WALKER ROAD DUE TO
THUNDERSTORM WINDS.
0334 PM TSTM WND DMG 2 NW TURBEVILLE 36.63N 79.06W
07/16/2022 HALIFAX VA 911 CALL CENTER
ONE TREE DOWN ALONG THE 1000 BLOCK OF STORYS
CREEK ROAD DUE TO THUNDERSTORM WINDS.
0337 PM TSTM WND DMG 4 W TURBEVILLE 36.61N 79.10W
07/16/2022 HALIFAX VA 911 CALL CENTER
ONE TREE DOWN ALONG THE 1000 BLOCK OF PINEY
GROVE ROAD DUE TO THUNDERSTORM WINDS.
0406 PM TSTM WND DMG 3 SSE SOUTH BOSTON 36.66N 78.87W
07/16/2022 HALIFAX VA 911 CALL CENTER
ONE POWER LINE DOWN ALONG PONDEROSA ROAD DUE
TO THUNDERSTORM WINDS.
0413 PM TSTM WND DMG 1 N SOUTH BOSTON 36.71N 78.90W
07/16/2022 HALIFAX VA 911 CALL CENTER
ONE POWER LINE DOWN AT THE INTERSECTION OF
NORTH MAIN STREET AND MOORE STREET DUE TO
THUNDERSTORM WINDS.
0418 PM TSTM WND DMG 2 SE SOUTH BOSTON 36.69N 78.88W
07/16/2022 HALIFAX VA 911 CALL CENTER
ONE POWER LINE DOWN ALONG SEVEN OAK DRIVE
DUE TO THUNDERSTORM WINDS.
&&